The combination of antidepressants and migrain medications may cause serious and potentially deadly condition, Serotonin Syndrome .

NEWS ALERT 7/21/2006: The FDA has issued a public health advisory warning of a serious medical condition which may result as a side effect of taking certain migraine medications and antidepressants together.  As a result of the combined effect of the medications taken together, many patients have suffered the serious and potentially life threatening condition, serotonin syndrome.

The medications involved are migraine medications which fall into the class known as triptans and new antidressants.  Both types of drugs are designed to increase serotonin, which is a chemical in the brain.  The condition is more likely to occur when use of a migraine medication or antidepressant is started or if the dosage is changed.  Any individuals taking both types of medications have been advised to consult with their physicians before discontinuing use.

Serotonin syndrome symptoms may include restlessness, hallucinations, loss of coordination, fast heart beat, changes in blood pressure, increases in body temperature, diarrhea, nausea or vomitting. It is a serious condition which has led to hospitalization for many of the individuals who suffered the side effect after use of these medications.  In some cases it can be considered life threatening.

The FDA has asked manufacturers to update drug labels and warn of the possible side effect when the migraine medication and antidepressants are taken together.  Lawsuits and legal claims are currently being investigated for users who suffered serious injuries as a result of the manufacturers failure to warn of this potential side effect.

Antidepressants have also been linked to side effects for newborn children if the mother takes the medication during the pregnancy.  The child could be born with persistent pulmonary hypertension which is a potentially fatal lung condition caused by a lack of oxygen in the blood.

Saiontz & Kirk is a law firm which investigates and pursues claims for serious injuries sustained nationwide as a result of defective and dangerous medications.  A toll free injury hotline (800) 522-0102, is available for any individuals who suspect that they may have suffered an injury as a result of a defective medication.  In addition, free consultations and claim evaluations can be requested through our website at http://youhavealawyer.com.